Wyoming, 2018High Wind in Wyoming, February 13 to 14, 2018
February 13 to 14, 2018 · NWS RIW · 3 events in 3 counties and zones
A combination of a strong pressure gradient and strong low level winds mixing to the surface brought high winds to wind prone areas of northern and central Wyoming. The strongest winds occurred in the vicinity of Clark where gusts as high as 93 mph were recorded.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of a strong pressure gradient and strong low level winds mixing to the surface brought high winds to wind prone areas of northern and central Wyoming. The strongest winds occurred in the vicinity of Clark where gusts as high as 93 mph were recorded. In central Wyoming, some of the highest wind gusts included 83 mph at the Fales Rock RAWS site in the Green Mountains and 68 mph along Wyoming Boulevard south of Casper.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 13, 3:45 PM MST, 2 hours 30 minutes earlier.
Area forecast discussion, Feb 13, 3:45 PM MST, 2 hours 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
345 PM MST Tue Feb 13 2018
.SHORT TERM...(This evening through Friday)
Issued at 120 PM MST Tue Feb 13 2018
Inversions are holding strong in the snow-covered basins and we may
have to deal with those until the front comes through Thursday. Some
of the guidance is still trying to bring a nw wind down to the
Riverton area tonight but we'll see. We've been surprised a couple
times this winter with apparently strong inversions giving way to
a nighttime breeze. If not, another chilly night, especially down
low. Lowered highs the next couple days for the Wind River and
Big Horn Basins. Wind will be cranking up across the wind corridor
and Cody Foothills tonight. In fact, parts of Cody have already
gusted over 40 mph today. Outer Dr. in Casper is already gusting
near 50 mph. Will upgrade both to warnings (Cody after 00z and
wind corridor after 03z.). Winds will gradually increase into
Wednesday across the wind corridor and quickly this evening in the
Cody Foothills. Cross- sections and upstream soundings are still
showing mountain wave potential with near mountain top inversion,
36-40kt flow into the barrier and a calculated froude near 1. On
top of that, the thermal gradient looks pretty strong in the
14-16C range at H7. So both mountain wave and gap flow will be in
play. The favored gap flow areas could be quite windy, especially
Canyon Rd west of Clark where I'm sure winds in the 80-90kt range
will be occurring. Other favored areas impacting traffic and more
people could easily be in the 60+ range with some 70 mph plus
gusts possible. In the wind corridor, gusts on Outer Dr could
start hitting high winds early this evening and then increase into
Wednesday morning. Other areas may take longer to reach near high
or high wind but they will be increasing through the night and
impacting travel. Snow starts to develop in the nw mountains
Wednesday afternoon with some steady snow Wed night before gradually
tapering off Thursday. East of the divide, the cold front will
move quickly south from the early morning hours Thursday into the
midday timeframe. Snow will spread into the nrn zones Thursday
morning with mainly sub-advisory amounts. The far nrn parts,
especially nrn Johnson will still have to be watched but for now
going 2-3 inches. Lesser amounts as you go south and southwest
through Central WY. Clearing Thu night and chilly. Friday we see
another quick hitting shortwave in the nw flow bringing another
bout of snow to the nrn/nwrn mountains with increasing w-sw flow
ahead of it. Any snow that occurs east of the divide with this
system will probably hold off until Friday evening.
.LONG TERM...(Friday night through Tuesday)
Issued at 120 PM MST Tue Feb 13 2018
Mid- to upper-level NW flow will continue to stream moisture and
weak energy toward Wyoming Friday night into Saturday, as a
shortwave trough moves from southern Alberta through eastern MT. NW
mountains should see several inches of snow as a result, and a quick
moving weak front will push the winds to northerly across the
northern Big Horn Basin and northern Johnson county early Saturday
morning. All model guidance is then suggesting more zonal westerly
flow Sunday, with continued moist upslope flow from the Alpine-
Jackson area northward. YNP and the Tetons look to gain the most
from the pattern.
From Sunday night onward, the models though are in quite a bit of
disagreement. Consensus is for more widespread snow Sunday night
into Monday, with the ECMWF being the most aggressive. All models
do however bring down another cold front from the north east of the
divide on Monday morning. Tuesday then could either be a cold post-
frontal regime as the upper level low slides southward (ECMWF), or
widespread precipitation and strong northerly flow across the
eastern 2/3 of the state (GFS).
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 345 PM MST Tue Feb 13 2018
Weak high pressure will continue over the area this evening with
mostly clear skies. VFR conditions are expected at the TAF sites
through 15Z/Wed when lowering clouds will bring light showers in
western WY around KJAC. Breezy to windy conditions will continue
through the night around KCOD and KCPR. KCOD should see an increase
overnight, while KCPR will see the strongest wind after 18Z/Wed.
KLND and KRKS should also see windy conditions after 18Z/Wed.
Increasing moisture in SW mid-level flow will obscure the terrain of
western WY Wednesday late morning into the afternoon, with light
snow showers expected around KJAC (MVFR conditions) and possible
around KPNA. Areas of turbulence can also be expected through the
period near the mountains as well as with LLWS.
&&
.FIRE WEATHER...
Issued AT 120 PM MST Tue Feb 13 2018
Winds will be on the increase again across the Cody Foothills
today into Wednesday and also across the Wind Corridor from
Jeffrey City to Casper. The lee of the mountain ranges and also
the area from Dubois to near Riverton will also likely see
increasing wind today and tonight. The light snow will return to
the northwest Wednesday and spread east of the divide Wednesday
night into Thursday morning with a gusty north to northeast wind.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 8 PM this evening to 5 PM MST Wednesday
for WYZ019-020.
High Wind Warning from 5 PM this afternoon to 11 AM MST
Wednesday for WYZ003.
&&
SHORT TERM...Skrbac
LONG TERM...McDonald
AVIATION...McDonald
FIRE WEATHER...Skrbac
Hazardous weather outlook, Feb 13, 2:22 PM MST, 3 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
222 PM MST Tue Feb 13 2018
WYZ001>020-022>030-141200-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
222 PM MST Tue Feb 13 2018
...High Wind Warning for parts of Central Wyoming tonight and
Wednesday...
This Hazardous Weather Outlook is for Western and Central Wyoming.
.DAY ONE...Today and Tonight
Very strong winds along the Cody Foothills and Wind Corridor from
Jeffrey City to Casper.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Wednesday...Very strong winds along the Cody Foothills and Wind
Corridor from Jeffrey City to Casper.
Wednesday and Thursday...Snow across the west starting by
Wednesday afternoon, continuing into Thursday. Snow will start
over the Bighorns Wednesday night.
Saturday night through Monday night...A chance of snow in the
west. A chance of snow central and east Sunday through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report wind gusts over 45 mph.
Thank you.
Team Riverton
High Wind, Cody Foothills
- When
- February 13, 6:15 PM MST to February 14, 1:19 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
High winds occurred in portions of the Cody Foothills. The strongest wind gust recorded was 93 mph 5 miles west-northwest of Clark.
High Wind, Green Mountains & Rattlesnake Range
- When
- February 13, 7:10 PM MST to February 14, 3:10 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 72 kt (83 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
High winds occurred in the higher elevations of the Green Mountains. The highest wind gust recorded was 83 mph at the Fales Rock RAWS site.
High Wind, Natrona County Lower Elevations
- When
- February 13, 7:40 PM MST to February 14, 2:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
High winds occurred in much of Natrona County. The strongest gust was 68 mph along Wyoming Boulevard. Other notable gusts included 62 mph at the Casper airport and 60 mph at 20 mile hill along Interstate 25.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Washington, February 13 to 14, 201835 events
- Heavy Snow in Idaho, February 13 to 14, 201822 events
- Drought in New Mexico, February 13 to 28, 20185 events
- High Wind in Montana, February 13, 201863 kt wind · 4 events
- High Wind in Montana, February 13 to 14, 201855 kt wind · 3 events
- Winter Storm in Alaska, February 13, 20181 event
- Blizzard in Montana, February 13, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738625, 738626, 738627.